Texas, 2010

Funnel Clouds in Texas, August 18 to 19, 2010

August 18 to 19, 2010 · NWS LCH · 2 events in 2 counties and zones

Scattered thunderstorms associated with the outer fringes of Tropical Depression Five caused two tropical funnel clouds across southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms associated with the outer fringes of Tropical Depression Five caused two tropical funnel clouds across southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 18, 11:48 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 18, 11:48 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 PM CDT WED AUG 18 2010

.DISCUSSION...
18Z TAF PACKAGE.

&&

.AVIATION...
BASED ON CURRENT RADAR/SATELLITE TRENDS AND LATEST FORECAST
GUIDANCE...HAVE REMOVED THUNDER MENTION FROM ALL TERMINAL
FORECASTS FOR THIS AFTERNOON. AREAS OF MAINLY LIGHT RAINFALL WILL
AFFECT KLCH-KLFT-KARA...WITH VFR THE PREVAILING FLIGHT CATEGORY.
A MVFR CIG HAS DEVELOPED AT KLCH AS THE LIGHT RAIN RETROGRADED
WWD...AND HAVE HANDLED THIS WITH A TEMPO FOR THE NEXT FEW HOURS.
SOME HINTS IN GUIDANCE OF LIGHT VSBY RESTIRCTIONS OVERNIGHT...WHICH
IS NOT UNREASONABLE AT THE SITES THAT RECEIVE RAINFALL TODAY. FOR
NOW OPTED TO HOLD OFF INCLUDING THIS AND WILL LET SUBSEQUENT
SHIFTS FUTHER EVALUATE.

13

&&

.PREV DISCUSSION... /ISSUED 1103 AM CDT WED AUG 18 2010/

UPDATE...HEAVY RAINFALL CONTINUES OVER AVOYELLES PARISH. FLOOD
WARNING HAS BEEN EXTENDED THROUGH 2 PM. RADAR ESTIMATES SHOWING UP
TO 10 INCHES HAVE FALLEN OVER PORTIONS OF THE PARISH. MID LEVEL
LOW/VORT MAX WITHIN ELONGATED TROF APPEARS TO BE THE FOCUS FOR
CONVECTION.

HAVE MADE A FEW ADJUSTMENTS TO GRIDS/ZONES. UPDATE ALREADY OUT.
EXTENSIVE CLOUD NOW OVER THE AREA AND HAVE OVERALL TRIMMED TEMPS
BACK A TAD. CAN EASILY GET BURNED ON SUCH AN ADJUSTMENT IF JUST A
FEW BREAKS CAN EVOLVE. MAINTAINING THE ASSUMPTION OF CLOUD COVER
LINGERING...HAVE BACKED OFF POPS SLIGHTLY OVER SOUTHWEST LOUISIANA
AND SOUTHEAST TEXAS. SYNOPTIC LIFT TO BE LIMTED ACROSS THIS AREA
AND GENESIS FOR CONVECTION WILL PRIMARILY BE A RESULT OF DIURNAL
HEATING.

DISCUSSION...

PREV DISCUSSION... /ISSUED 719 AM CDT WED AUG 18 2010/

AVIATION...
REMNANT MID LEVEL LOW OF TD5 CONTINUES JUST NE OF AVOYELLES
PARISH THIS MORNING...AND FINALLY SHOWING A SLOW NE DRIFT. THE
HEAVIEST SHRA CONTINUED JUST E OF AEX TERMINAL OVER AVOYELLES
PARISH...WHERE RADAR ESTIMATES OF 6-10 INCHES ARE COMMON. FURTHER
SOUTH...INFLOW BANDS CONTINUE ACROSS S LA INTO THE GULF COASTAL
WATERS. THUS...VCTS WILL CONTINUE AT BPT/LCH/LFT/ARA TERMINALS FOR
MOST OF THE DAY...WITH TEMPO TSRA FROM 18-22Z...AS THE STRONGEST
STORMS MOVE INLAND.

DML

PREV DISCUSSION... /ISSUED 417 AM CDT WED AUG 18 2010/

SYNOPSIS...
A BROAD LOW...THE REMNANT OF TROPICAL DEPRESSION FIVE...IS CURRENTLY
SITUATED JUST WEST OF NATCHEZ. THIS PERSISTENT SYSTEM WILL DRIFT
SLOWLY NORTHEAST...REACHING KNOXVILLE BY EARLY MORNING SATURDAY.

A TROUGH EARLOBES SOUTHWEST FROM ITS PARENT LOW THROUGH LAKE CHARLES
TO JUST OFFSHORE THE MIDDLE TEXAS COASTAL WATERS. THIS TROUGH WILL
DRIFT SLOWLY EASTWARD...ATTACHED TO ITS PARENT.

FURTHER-UP...SHORTWAVES...EMANATING OUT OF THE COLORADO FRONT RANGE
CONTINUE TO PROPAGATE SOUTHWARD. THE TRACK OF THE WAVE TRAIN
EXTENDS THROUGH EAST TEXAS TO AROUND THE OUTER PERIPHERY OF THE
BROAD LOW.

DISCUSSION...
A WARM CONVEYOR BELT AIRSTREAM REMAINS INTACT ACROSS THE WESTERN
UPPER GULF COAST STATES. CARIBBEAN AIR STREAMING NORTHWARD ASCENDS
UPON ENCOUNTERING THE AFOREMENTIONED BROAD LOW-TROUGH SYSTEM.

OBVIOUSLY...DEEP MOISTURE IS IN PLACE. PRECIPITABLE WATER VALUES ARE
RUNNING NEAR 2.5 INCHES...ABOUT 150 PERCENT OF NORMAL FOR AUGUST.

IN ADDITION...THE GENTLE (OR INCLINED) SYNOPTIC LIFT ASSOCIATED WITH
THE WARM CONVEYOR BELT IS GETTING AN ADDED BOOST FROM MESO LIFT
ATTENDING THE PASSING SHORTWAVES ALOFT.

AREAS OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS ARE EXPECTED
FOR TODAY AND THURSDAY.

OTHERWISE...THE AFTERNOON TEMPERATURES WILL BE RUNNING AT OR
SLIGHTLY ABOVE NORMAL. HEAT INDEXES MAY REACH 105 DEGREES ACROSS THE
LAKES REGION THIS AFTERNOON.

MARINE...
THE SEA STATE WILL BE CHARACTERIZED BY 4-SECOND WIND WAVES OUT OF
THE SOUTH. THE SIGNIFICANT WAVE HEIGHTS WILL RANGE FROM 2 TO 3 FEET...
EXCEPT HIGHER IN SHOWERS AND THUNDERSTORMS.

OUTLOOK...
THE REMNANT OF TROPICAL DEPRESSION FIVE WILL TURN MORE TO THE EAST
OVER THE WEEKEND...REACHING THE OUTER BANKS OF NORTH CAROLINA BY LATE
AFTERNOON TUESDAY. ITS SIBLING TROUGH WILL EARLOBE SOUTHWEST TO
ACROSS THE FLORIDA PANHANDLE.

THE GFS MODEL DEPICTS WEAK CYCLOGENESIS OVER THE SOUTHERN TIP OF
TROUGH NEAR APALACHICOLA BY EARLY NEXT WEEK. THE REMNANT OF TROPICAL
DEPRESSION FIVE AND ITS SIBLING TROUGH REFUSE TO DIE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  90  77  93 /  50  70  30  40
KBPT  77  91  77  94 /  40  60  30  40
KAEX  75  93  74  95 /  60  60  20  40
KLFT  76  88  75  93 /  70  70  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ACADIA-
     AVOYELLES-EVANGELINE-IBERIA-LAFAYETTE-LOWER ST. MARTIN-ST.
     LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION.

TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Aug 18, 3:37 AM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
437 AM CDT WED AUG 18 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
437 AM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
MEAN AREAL RAINFALL AMOUNTS OVER A 12-HOUR PERIOD ENDING EARLY
THIS EVENING ARE EXPECTED TO RANGE FROM AROUND 1/2 INCH ACROSS
SOUTHEAST TEXAS TO AROUND 3 INCHES ACROSS SOUTH CENTRAL AND EAST
CENTRAL LOUISIANA.

LOCALIZED AMOUNTS OVER THE SAME 12-HOUR PERIOD WILL RANGE...FROM
1 TO 2 INCHES ACROSS SOUTHEAST TEXAS...TO FROM 3 TO 5 INCHES ACROSS
SOUTH CENTRAL AND EAST CENTRAL LOUISIANA.

IN ADDITION...RAINFALL RATES WILL BE INTENSE AT TIMES...RANGING
FROM 2 TO 4 INCHES PER HOUR IN THE STRONGER SHOWERS. FREQUENT LIGHTING
WILL ACCOMPANY THESE STORMS.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL AND PORTIONS OF
EAST CENTRAL LOUISIANA FOR TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN IN EARNEST ON
THURSDAY. ANOTHER FLASH FLOOD WATCH MAY BE REQUIRED.

THE AREAL EXTENT OF SHOWERS AND THUNDERSTORMS WILL DECREASE ON
FRIDAY...WITH THE HEAVIEST ACTIVITY OVER SOUTH CENTRAL AND EAST
CENTRAL LOUISIANA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY DUE TO THE
POTENTIAL FOR FLOODING.

In the hours before

Special weather statement, Aug 18, 11:00 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CDT WED AUG 18 2010

LAZ029-033-181800-
AVOYELLES LA-ST. LANDRY LA-
1200 PM CDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR AVOYELLES AND ST. LANDRY PARISHES
UNTIL 100 PM CDT...

AT 1154 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 4 MILES SOUTH OF EVERGREEN...MOVING
SOUTH AT 15 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  MORROW BY 1215 PM...
  BIG CANE BY 1220 PM...
  WHITEVILLE BY 1230 PM...
  LEBEAU BY 1245 PM...
  PALMETTO BY 1250 PM...

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 50 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3113 9197 3069 9178 3067 9218 3067 9219
      3068 9216 3077 9217 3080 9221 3085 9221
      3086 9223 3090 9223 3094 9227 3097 9227
      3098 9220 3106 9222

13
Local storm report, Aug 18, 12:07 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
107 PM CDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     FLASH FLOOD      MANSURA                 31.06N 92.05W
08/18/2010                   AVOYELLES          LA   BROADCAST MEDIA

            FLOODING STILL BEING REPORTED AT NUMEROUS LOCATIONS
            THROUGHOUT AVOYELLES PARISH. WORST AREAS CONTINUE TO BE
            IN THE HESSMER AND MANSURA AREAS. SEVERAL ROADS ARE
            CLOSED AT THIS TIME.

&&

BRAZZELL
Special weather statement, Aug 18, 1:14 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
214 PM CDT WED AUG 18 2010

TXZ180-181-182000-
JASPER TX-TYLER TX-
214 PM CDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND TYLER COUNTIES UNTIL
300 PM CDT...

AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES WEST OF MAGNOLIA SPRINGS...
MOVING SOUTH AT 5 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  SPURGER BY 235 PM...
  MT. UNION BY 245 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3058 9388 3053 9424 3078 9422 3082 9395

13
Special weather statement, Aug 18, 1:49 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
249 PM CDT WED AUG 18 2010

TXZ180-201-182030-
TYLER TX-HARDIN TX-
249 PM CDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR TYLER AND HARDIN COUNTIES UNTIL
330 PM CDT...

AT 247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
WEST OF CANEY HEAD TO WILDWOOD...MOVING SOUTHEAST AT 15 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  VILLAGE MILLS BY 255 PM...
  CANEY HEAD BY 305 PM...
  HONEY ISLAND BY 320 PM...
  KOUNTZE AND SILSBEE BY 330 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3063 9457 3064 9423 3043 9411 3040 9411
      3039 9410 3034 9409 3034 9446 3052 9456
      3060 9457

13
Special weather statement, Aug 18, 2:08 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
308 PM CDT WED AUG 18 2010

LAZ030-TXZ182-182100-
BEAUREGARD LA-NEWTON TX-
308 PM CDT WED AUG 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD PARISH...SIGNIFICANT
WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 400 PM CDT...

AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES WEST OF BON WEIR...MOVING
SOUTH AT 10 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  TROUT CREEK AND CALL BY 340 PM...
  BIVENS BY 345 PM...
  BANCROFT BY 400 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3086 9360 3055 9356 3055 9388 3085 9386

13
Local storm report, Aug 18, 2:37 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
337 PM CDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      SIMMESPORT              30.98N 91.81W
08/18/2010                   AVOYELLES          LA   PUBLIC

            RED CROSS OF CENTRAL LOUISIANA REPORTED A DUPLEX FLOODED
            IN SIMMESPORT.

&&

SHAMBURGER

The radar

The Lake Charles radar (KLCH), 80 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Newton

When
August 18, 2:38 PM CST
Where
Newton County, Trout Creek
Reported by
Trained Spotter
Coordinates
30.620, -93.820

SKYWARN spotter reported a funnel cloud visible from Highway 96 in Kirbyville to the east in Newton County.

Funnel Cloud, Orange

When
August 19, 10:00 AM CST
Where
Orange County, Bridge City
Reported by
Broadcast Media
Coordinates
30.020, -93.850

KBMT-TV reported a funnel cloud in Bridge City, which was confirmed by photos and video.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257940, 257941.